Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 321, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 17, 2006, 12:25 AM CDT for Adams County, Taylor County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2006, 12:25 AM CDT (05:25 UTC)
- Expired
- Sep 17, 2006, 1:00 AM CDT
- In force
- 35 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Adams County, IA, Taylor County, IA
The radar
The Des Moines radar (KDMX), 124 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 16, 8:34 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1906 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 2012 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 16.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 170524 SVRDMX IAC003-173-170600- /O.NEW.KDMX.SV.W.0321.060917T0525Z-060917T0600Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1225 AM CDT SUN SEP 17 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TAYLOR COUNTY IN SOUTHWEST IOWA ADAMS COUNTY IN SOUTHWEST IOWA * UNTIL 100 AM CDT * AT 1222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTH OF CORNING TO 6 MILES SOUTH OF CLARINDA...AND MOVING EAST AT 55 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... CORNING BY 1230 AM CDT. BEDFORD BY 1235 AM CDT. LENOX BY 1240 AM CDT. THE TOWNS OF CARBON...NODAWAY...NEW MARKET...GRAVITY...PRESCOTT... SHARPSBURG...CONWAY...CLEARFIELD AND BLOCKTON ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME... SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4117 9493 4059 9492 4058 9449 4116 9450 $$ STEINBUGL
2 follow-up statements
000 WWUS53 KDMX 170547 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1247 AM CDT SUN SEP 17 2006 IAC003-173-170600- /O.CON.KDMX.SV.W.0321.000000T0000Z-060917T0600Z/ ADAMS IA-TAYLOR IA- 1247 AM CDT SUN SEP 17 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR TAYLOR AND ADAMS COUNTIES UNTIL 100 AM CDT... AT 1243 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 13 MILES SOUTHWEST OF GREENFIELD TO 7 MILES SOUTH OF CORNING TO 6 MILES NORTHWEST OF HOPKINS...MOVING NORTHEAST AT 65 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... LENOX BY 100 AM CDT. THE TOWNS OF NEW MARKET...PRESCOTT...GRAVITY...BLOCKTON...CONWAY AND SHARPSBURG ARE ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME... SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4117 9493 4059 9492 4058 9449 4116 9450 $$ STEINBUGL
000 WWUS53 KDMX 170602 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 102 AM CDT SUN SEP 17 2006 IAC003-173-170612- /O.EXP.KDMX.SV.W.0321.000000T0000Z-060917T0600Z/ ADAMS IA-TAYLOR IA- 102 AM CDT SUN SEP 17 2006 ...THE SEVERE THUNDERSTORM WARNING FOR TAYLOR AND ADAMS COUNTIES HAS BEEN ALLOWED TO EXPIRE... AT 100 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4117 9493 4059 9492 4058 9449 4116 9450 $$ STEINBUGL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 2:50 PM CDT, 9 hours 35 minutes earlier.
Area forecast discussion, Sep 16, 2:50 PM CDT, 9 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 250 PM CDT SAT SEP 16 2006 .DISCUSSION... ACTIVE WEATHER EXPECTED ACROSS PLAINS AND MIDWEST NEXT 24 HOURS. MORNING SFC MAP SHOWS DIFFUSE TROUGH WITH MULTIPLE WEAK LOWS OVER WESTERN PLAINS WITH LLVL MOISTURE ALREADY STREAMING NORTH INTO SC NEBRASKA ATTM AHEAD OF IMPRESSIVE DRY LINE. WINDS REMAIN SSE OVER IA WITH DEW POINTS IN THE MID 50S TO NEAR 60 F INCREASING TO MID TO UPR 60S BY TNT. ALOFT CONTINUE TO HAVE INCREASING WIND FIELDS FROM H700 TO H500 WITH WINDS IN THE 50-70 KT RANGE OVR WESTERN IA AND AREAS NORTHWEST OF THERE. MAIN UPPER LEVEL FEATURE STILL OVER ROCKIES WITH 90-120 KT JET INCREASING EASTWARD. 12Z H300 ANALYSIS SHOWS AREA OF BEST DIFFLUENCE OVER EASTERN SD...SW MINNESOTA...AND NW IA. SHORT TERM...MODELS AT ODDS WITH OVERALL PROGRESSION OF TNTS EVENT FOR THE CWA...HOWEVER FEEL THAT SPC 00Z RUN OF WRF AND GFS BOTH HAVE A BETTER HANDLE ON EVOLUTION OF CONVECTION AS COLD FRONT TREKS ACROSS THE STATE. SHEAR WITH SYSTEM IS IMPRESSIVE TONIGHT OVER THE UPPER MIDWEST WITH SEVERE STORMS LIKELY OVER SD/MN FOLLOWED BY LINE FILLING IN ACROSS WESTERN IA THIS EVENING. BEST THREAT FOR TORNADOES APPEAR TO BE WEST OF AN ALGONA...FORT DODGE...AUDUBON LINE BEFORE 9 PM WITH MORE LINEAR CONVECTION TAKING OVER AS NIGHT PROGRESSES. STILL HAVE POTENTIAL FOR STRONG WINDS AND HAIL THROUGH LATE THIS EVENING AS STORMS EXPECTED TO MOVE EAST AT 40-50 MPH AS FRONT PASSES EAST. THOUGH NOT THE MAIN THREAT...SOME HEAVY RAINERS ARE ALSO POSSIBLE WITH A QUICK 1 INCH RAINFALL WITH SOME OF THE STORMS. MOST COUNTY FFG GUIDANCE ABOVE THESE AMOUNTS AT 2-3 IN SO ANY ISSUES WILL MAINLY BE URBAN/SMALL STREAM IF ANY. ATTM...BEST DYNAMICS FOR SIG TOR THREAT REMAIN NW OF CWA THIS EVENT BUT FAR NORTHWEST CORNER STILL HAS POTENTIAL FOR SOME. AFTER PASSAGE OF FRONT...MUCH COOLER WEATHER STILL IN STORE FOR STATE. MODELS INDICATING COLD POOL FARTHER NORTH WITH POTENTIAL FOR SHOWERS MAINLY NORTH OF HIGHWAY 20. COLDER AIR TO SETTLE ACROSS REGION FOR TUES/WED MORNING WITH SOME FROST POTENTIAL WED MORNING LOW LYING AREAS NORTH OF HIGHWAY 20. LONG TERM...EXPECT ACTIVE WEEK WITH ADDITIONAL SYSTEMS ADVECTING THROUGH FLOW WED THROUGH FRIDAY. COLDER TEMPERATURES TO CONTINUE INTO LATE WEEK. GFS LOOKS TOO FAST AGAIN BY LATE WEEK. WENT WITH GEM/EURO WITH SYSTEM BRINGING IN COLDER AIR OVER WEEKEND. NO MAJOR CHANGES MADE TO EXTENDED OTHER THAN INCREASING CHANCES FOR SHOWERS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Sep 16, 3:45 PM CDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 345 PM CDT SAT SEP 16 2006 IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081-082- 092-093-171100- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- MADISON-ADAMS-UNION-TAYLOR-RINGGOLD- 345 PM CDT SAT SEP 16 2006 ...WIDESPREAD SEVERE WEATHER ACROSS WESTERN PORTIONS OF IOWA THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA ALONG AND WEST OF U.S. HIGHWAY 169. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH THE AREA DURING THE EVENING HOURS. SEVERE STORMS ARE EXPECTED WITH LARGE HAIL TO 2 INCHES IN DIAMETER...WINDS IN EXCESS OF 60 MPH AND A FEW TORNADOES. INDIVIDUAL STORMS WILL BE MOVING FROM 40 TO 50 MPH TO THE NORTHEAST. THE GREATEST THREAT WILL BE FROM 6 PM TO 10 PM. HEAVY RAINS MAY ALSO OCCUR WITH SOME LOCALIZED FLOODING AS WELL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FROST REMAINS A POSSIBILITY ON WEDNESDAY MORNING ALONG AND NORTH OF HIGHWAY 30. IN ADDITION...SOME NON SEVERE THUNDERSTORMS ARE EXPECTED ON FRIDAY ACROSS MOST OF CENTRAL IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY THIS EVENING ACROSS THE AREA. BE PREPARED FOR FAST MOVING STORMS IN EXCESS OF 40 MPH. IAZ006-007-016-017-025>028-036>039-048>050-060>062-073>075- 083>086-094>097-171100- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-JASPER- POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO- DECATUR-WAYNE-APPANOOSE-DAVIS- 345 PM CDT SAT SEP 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA EAST OF U.S. HIGHWAY 169. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA LATER THIS EVENING INTO THE OVERNIGHT. DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS. IN ADDITION...LOCALIZED HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FROST REMAINS A POSSIBILITY ON WEDNESDAY MORNING ALONG AND NORTH OF HIGHWAY 30. IN ADDITION...SOME NON SEVERE THUNDERSTORMS ARE EXPECTED ON FRIDAY ACROSS MOST OF CENTRAL IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING INTO THE OVERNIGHT AS STORMS MOVE THROUGH CENTRAL IOWA. COGIL
In the hours before
Local storm report, Sep 16, 10:05 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1005 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM HAIL 2 S ALGONA 43.04N 94.23W
09/16/2006 E0.88 INCH KOSSUTH IA TRAINED SPOTTER
&&
COGILLocal storm report, Sep 16, 10:11 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1011 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL ALGONA 43.07N 94.23W
09/16/2006 E0.88 INCH KOSSUTH IA AMATEUR RADIO
&&
COGILLocal storm report, Sep 16, 11:06 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1106 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 PM HAIL DEDHAM 41.91N 94.82W
09/16/2006 E0.88 INCH CARROLL IA FIRE DEPT/RESCUE
&&
COGILLocal storm report, Sep 16, 11:09 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1109 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 PM TSTM WND GST CARROLL 42.07N 94.86W
09/16/2006 M58 MPH CARROLL IA AWOS
&&
COGILLocal storm report, Sep 16, 11:27 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1127 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 PM TSTM WND GST 2 N AUDUBON 41.75N 94.93W
09/16/2006 E60 MPH AUDUBON IA PUBLIC
CAR NEARLY BLOWN OFF ROADWAY.
&&
JJOHNSONLocal storm report, Sep 17, 12:15 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1215 AM CDT SUN SEP 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM HAIL WEBSTER CITY 42.46N 93.82W
09/17/2006 E0.75 INCH HAMILTON IA STORM CHASER
&&
KJUNGBLUThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 8:07 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 38 min |
| Sep 16, 8:12 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 20 min |
| Sep 16, 8:29 PM CDT | Tornado Warning | DMX | Crawford | 36 min |
| Sep 16, 8:56 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 34 min |
| Sep 16, 9:15 PM CDT | Tornado Warning | DMX | Pocahontas | 30 min |
| Sep 16, 9:35 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto | 40 min |
| Sep 16, 9:36 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 39 min |
| Sep 16, 10:09 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth | 51 min |
| Sep 16, 10:32 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 43 min |
| Sep 16, 10:34 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 41 min |
| Sep 16, 10:55 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 35 min |
| Sep 16, 11:02 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Webster | 43 min |
| Sep 16, 11:04 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 41 min |
| Sep 16, 11:13 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll | 47 min |
| Sep 16, 11:19 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Wright | 56 min |
| Sep 16, 11:20 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 40 min |
| Sep 16, 11:30 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 30 min |
| Sep 16, 11:42 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 48 min |
| Sep 16, 11:45 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster | 45 min |
| Sep 16, 11:46 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene | 34 min |
| Sep 17, 12:25 AM CDT | Severe Thunderstorm Warning | DMX | Hardin | 35 min |
| Sep 17, 12:58 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie, Union | 47 min |
| Sep 17, 1:08 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 37 min |
| Sep 17, 1:32 AM CDT | Severe Thunderstorm Warning | DMX | Boone | 43 min |
| Sep 17, 1:48 AM CDT | Severe Thunderstorm Warning | DMX | Story | 42 min |
| Sep 17, 1:57 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 48 min |
| Sep 17, 2:27 AM CDT | Severe Thunderstorm Warning | DMX | Grundy | 33 min |
| Sep 17, 2:32 AM CDT | Severe Thunderstorm Warning | DMX | Marshall | 28 min |
| Sep 17, 2:39 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Wayne | 36 min |
| Sep 17, 3:15 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.